Iowa, 2016

Blizzard in Iowa, February 7 to 8, 2016

February 7 to 8, 2016 · NWS ARX · 2 events in 2 counties and zones

Blizzard conditions occurred across a small portion of northeast Iowa during the evening of February 7th into the early morning hours of the 8th. Strong northwest winds of 15 to 25 mph with higher gusts, created widespread blowing snow and with some falling light snow the visibility was reduced to under a half mile at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Blizzard conditions occurred across a small portion of northeast Iowa during the evening of February 7th into the early morning hours of the 8th. Strong northwest winds of 15 to 25 mph with higher gusts, created widespread blowing snow and with some falling light snow the visibility was reduced to under a half mile at times. These conditions only occurred for a few hours and impacts were very minimal given the time of day that the blizzard occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 7, 5:27 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 7, 5:27 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CST SUN FEB 7 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 244 PM CST SUN FEB 7 2016

ALL EYES ARE ON INCOMING COLDER AIR AND WIND HEADING THROUGH TONIGHT
AND MONDAY...AND JUST HOW MUCH IMPACT WILL BE NOTED FROM THAT
COMBINATION...AS WELL AS PERIODS OF WHAT SHOULD BE SOME QUITE FLUFFY
SNOW SHOWERS WORKING ACROSS THE REGION. EARLY AFTERNOON ANALYSIS
PLACES A COLD FRONT QUICKLY WORKING SOUTH THROUGH CENTRAL
MINNESOTA...TIED TO LOW PRESSURE SLIDING THROUGH THE MINNESOTA
ARROWHEAD. THAT FRONT WILL QUICKLY CROSS THE AREA BY MIDNIGHT...
WITH QUITE THE CORE OF 45-55 KNOTS OF WIND IN THE 925-850MB LAYER
WORKING MAINLY ACROSS THE WESTERN HALF OF MINNESOTA DOWN INTO
NEBRASKA AND WESTERN IOWA...BUT SOME OF THIS CLIPPING AREAS ALONG
AND WEST OF THE MISSISSIPPI. DEEPENING MIXING WITHIN RATHER STRONG
COLD ADVECTION SHOULD HAVE LITTLE TROUBLE TRANSPORTING A BUNCH OF
THAT FLOW DOWN TO THE GROUND...AS EVIDENCED BY GUSTS ALREADY PUSHING
40-50MPH TO OUR NORTH EARLY THIS AFTERNOON IN THE POST-FRONTAL
ENVIRONMENT.

AS DISCUSSED AT LENGTH THE PAST FEW DAYS...LOWER VISIBILITY IN
BLOWING SNOW IS PRETTY MUCH A GIVEN JUST OFF TO OUR WEST...BUT THE
MAIN QUESTION IS JUST HOW FAR EAST THE HIGHER IMPACTS WILL STRETCH.
PER FORECAST RAOBS...STILL ANTICIPATING GUSTS OF 35-45 MPH WEST OF
HIGHWAY 63...BUT WITH THE WARMTH ONGOING TODAY AND A QUICK FREEZE
INTO THE EVENING...THERE REMAINS SOME CONCERN ABOUT HOW MUCH OF A
CRUST WILL EXIST ON THE THE EXISTING SNOW PACK TO POTENTIALLY
PREVENT MUCH BLOWING. TO BE HONEST...THAT IS A LEGITIMATE CONCERN
WITH MELTING ONGOING TODAY...BUT HAVE A FEELING THAT AS THE TOP
LAYER FREEZES AND THEN FRACTURES WITH THAT WIND...WE WILL SEE AT
LEAST ENOUGH SNOW TO BLOW AROUND. IN ADDITION...THERE SHOULD BE
PERIODS OF SNOW SHOWERS ONGOING ALONG AND BEHIND THE FRONTAL PASSAGE
RIGHT ON INTO MONDAY...ENHANCED BOTH BY VERY STEEP LOW LEVEL LAPSE
RATES AND THE FACT THE PRETTY MUCH THE ENTIRE SATURATED COLUMN LIES
WITHIN THE DENDRITIC GROWTH ZONE...SUPPORTING A VERY FLUFFY NATURE
TO FALLING SNOW. STILL NOT ANTICIPATING ANY HUGE AMOUNTS...BUT A
FRESH FLUFFY INCH OR TWO (MAYBE 3 IN A FEW SPOTS WHERE ANY
PERSISTENT SNOW SHOWERS SET UP) STILL LOOKS ON TRACK. COMBINE THAT
WITH WINDS AND CONDITIONS WILL BE LESS THAN PLEASANT WEST OF THE
MISSISSIPPI (AND PERHAPS EVEN ALONG THE RIDGES INTO WISCONSIN)...
WITH CURRENT HEADLINES WELL JUSTIFIED FOR NOW.

SNOW SHOWERS LOOKING TO WIND DOWN INTO MONDAY NIGHT AS DEEPER
MOISTURE PULLS EAST...THOUGH WITH PLENTY OF COLDER AIR OVERHEAD AND
PERSISTENT STEEPER LAPSE RATES...HAVE A FEELING CLOUDS AND FLURRIES
WILL LINGER INTO AT LEAST A PART OF TUESDAY. OTHERWISE...APPROACHING
LOW LEVEL RIDGING SHOULD GRADUALLY SETTLE DOWN WINDS INTO TUESDAY...
THOUGH HONESTLY IT STILL LOOKS RATHER BREEZY RIGHT ON INTO TUESDAY
NIGHT.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 244 PM CST SUN FEB 7 2016

LOOKING LIKE A RELATIVELY BENIGN AND SEASONABLY CHILLY PERIOD OF
WEATHER THROUGH LATE WEEK AND INTO THE WEEKEND...AS OVERALL UPPER
TROUGHING DOMINATES MUCH OF THE GREAT LAKES REGION AND POINTS EAST.
IN THE LOW LEVELS...SEVERAL BOUTS OF HIGH PRESSURE RIDGING ARE
PROGGED TO SLIDE THROUGH THE AREA...HELPING ENSURE AN OVERALL DRY
FLAVOR TO THE FORECAST. THE ONE PERIOD OF INTEREST STILL REMAINS
LATER WEDNESDAY INTO WEDNESDAY NIGHT WITH THE PASSAGE OF AN
ELONGATED WEAK UPPER WAVE AND A TIGHTENING FGEN RESPONSE SOMEWHERE
NEARBY AT THE PATTERN BRIEFLY RELAXES JUST TO OUR WEST (WHILE WE
REMAIN TUCKED UNDER SOME OF THE COLDEST AIR). THAT MAY TRIGGER A
BAND OF SNOW PERHAPS ATTEMPTING TO CLIP PARTS OF THE AREA...BUT
CONFIDENCE IN THE PLACEMENT OF ANY SUCH BAND REMAINS QUITE
LOW...WITH AN OVERALL TREND TOWARD A DIMINISHING SIGNAL IN THE
GUIDANCE FOR SUCH A FEATURE TO REALLY IMPACT THE AREA.
OTHERWISE...STILL SOME QUESTION ABOUT HOW MUCH WE WILL RELOAD THE
UPPER TROUGH TOWARD NEXT WEEKEND...WITH THE ECMWF MOST PERSISTENT IN
ITS SIGNAL WHILE THE GFS/GEM START TO REALLY RETREAT THE COLDER AIR
TO THE EAST. REGARDLESS...WITH LOW LEVEL RIDGING PRETTY MUCH IN FIRM
CONTROL...LIMITED MIXING IN SHALLOW COLDER AIR SHOULD KEEP
TEMPERATURES GENERALLY AT OR BELOW NORMAL THROUGH NEXT SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 527 PM CST SUN FEB 7 2016

MULTIPLE UPDATES POSSIBLE THROUGH THE PERIOD AS A STRONG COLD
FRONT SWEEPS ACROSS THE TAF AIRFIELDS...BRINGING STRONG NORTHWEST
WINDS GUSTING TO BETWEEN 24 AND 32 KTS...SCATTERED SNOW SHOWERS
AND PERIODIC REDUCTIONS IN VISIBILITY. GIVEN THE SCATTERED NATURE
OF PRECIPITATION...VERY DIFFICULT TO PINPOINT VISIBILITY/CEILING
RESTRICTIONS BEYOND 08.06Z...SO WILL FOCUS THE MOST DETAIL IN THE
FIRST SIX HOURS OF THE TAF...MAINTAINING GENERAL WIDESPREAD MVFR
CONDITIONS THEREAFTER. VISIBILITY COULD BRIEFLY DROP BELOW 1 SM
WITH THE HEAVIEST SNOW SHOWERS THROUGH THE NIGHT.

COLD FRONT AS OF 07.2330Z LOCATED ALONG A LINE FROM JUST EAST OF
KMSP TO KSUX. AT ITS CURRENT SPEED...EXPECT IT TO REACH KRST
SHORTLY AFTER 08.00Z AND SHORTLY AFTER 08.01Z AT KLSE. AFTER
FRONTAL PASSAGE...NORTHWEST WINDS GUSTING INTO THE MID 20 TO MID
30 KT RANGE WILL CONTINUE THROUGH THE REST OF PERIOD...COMBINED
WITH SCATTERED SNOW SHOWERS AND AT LEAST PERIODIC MVFR VISIBILITY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR MNZ086-094.

     WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR MNZ079-087-088-
     095-096.

IA...BLIZZARD WARNING UNTIL 6 PM CST MONDAY FOR IAZ008-009-018-019.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR IAZ010-011-029-
     030.

&&

SHORT TERM...LAWRENCE
LONG TERM...LAWRENCE
AVIATION...ROGERS
Hazardous weather outlook, Feb 7, 2:52 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CST SUN FEB 7 2016

IAZ008-009-018-019-MNZ086-094-081200-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-MOWER-
252 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A BLIZZARD WARNING BEGINS AT 7 PM AND CONTINUES THROUGH THE
NIGHT. NORTHWEST WINDS GUSTING UP TO 45 MPH WILL CREATE
OCCASIONAL BLIZZARD CONDITIONS. TRAVEL COULD BE SEVERELY IMPACTED
FROM THE BLOWING SNOW AND LOW VISIBILITIES...ESPECIALLY ACROSS
RURAL AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE BLIZZARD WARNING CONTINUES MONDAY UNTIL NOON FOR SOUTHEAST
MINNESOTA AND 6 PM FOR NORTHEAST IOWA. GUSTY NORTHWEST WINDS WILL
CONTINUE TO PRODUCE OCCASIONAL BLIZZARD CONDITIONS. TRAVEL WILL
CONTINUE TO BE SEVERELY IMPACTED FROM THE BLOWING SNOW AND LOW
VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND WIND REPORTS ALONG WITH IMPACTS FROM THE BLOWING
SNOW ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-029-030-MNZ079-087-088-095-096-081200-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-OLMSTED-WINONA-
FILLMORE-HOUSTON-
252 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY BEGINS AT 7 PM AND CONTINUES THROUGH
THE NIGHT. NORTHWEST WINDS GUSTING UP TO 40 MPH WILL CREATE
BLOWING AND DRIFTING SNOW AND POSSIBLY SOME BRIEF WHITEOUTS.
TRAVEL COULD BE IMPACTED BY THE BLOWING SNOW AND LOW
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY CONTINUES MONDAY UNTIL NOON FOR
SOUTHEAST MINNESOTA AND 6 PM FOR NORTHEAST IOWA. GUSTY NORTHWEST
WINDS WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW AND
POSSIBLY SOME WHITEOUTS. TRAVEL COULD CONTINUE TO BE IMPACTED BY
THE BLOWING SNOW AND LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND WIND REPORTS ALONG WITH IMPACTS FROM THE BLOWING
SNOW ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-081200-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
252 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
INTO SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

PERIODS OF SNOW SHOWERS ARE EXPECTED OVERNIGHT WITH ACCUMULATIONS
OF 1 TO 2 INCHES. GUSTY NORTHWEST WINDS WILL CREATE SOME BLOWING
AND DRIFTING SNOW...ESPECIALLY ON THE RIDGE TOPS AND OPEN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL CONTINUE MONDAY WITH ADDITIONAL ACCUMULATION
UNDER AN INCH. GUSTY NORTHWEST WINDS WILL CONTINUE TO CREATE SOME
BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND WIND REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Mitchell

When
February 7, 10:50 PM CST to February 8, 9:00 AM CST
Where
Mitchell forecast zone
Reported by
Law Enforcement
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Northwest winds of 15 to 25 mph occurred with visibilities under a half mile from falling and blowing snow during the late evening of February 7th into the early morning of the 8th.

Blizzard, Floyd

When
February 7, 11:15 PM CST to February 8, 9:45 AM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The automated weather observing equipment at the Charles City airport reported northwest winds of 15 to 25 mph and visibilities under a half mile from falling and blowing snow during the early morning of February 8th.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615757, 615750.